With the rise of drug abuse in society today, drug overdoses are likely to happen. Below we discuss some of the things to know about drug abuse.
Drug overdose is among the leading causes of death among young adults.
Most of these may have been preventable if people around knew how to deal with it and how to give first aid to them through taking first aid and CPR classes online or traditional classes.
A drug is anything that alters a person’s body whether physically or psychologically. Drug overdose is a case whereby a lot of drugs is ingested by a person and overwhelms their bodies.
You need to take classes on first aid and CPR classes online in order to have knowledge on what to do if a loved one is under medical stress like overdosing.
Causes of Drug Overdose
It is caused by injection, ingestion or inhalation of any drug in higher doses than recommended.
Signs and Symptoms of Drug Overdose
Symptoms of drug overdose vary depending on the type of drug consumed and how much of it has been taken.
Some general signs and symptoms include:
Nausea, vomiting, and diarrhea
Loss of coordination and balance
Aggressive behavior and delusion
Different substances affect the body in different ways. This means different drugs that cause an overdose to present themselves in different ways.
Below we discuss signs and symptoms of various drug overdoses.
Signs and Symptoms of Opioid Overdose
Opioids are prescribed medication or illegal drugs.
Among the signs of opioid overdose are:
Deliriousness and confusion
Issues with breathing or a completely stopped heart
Reduced pupil size
Unresponsiveness to stimuli and drowsiness
Cold lips and skin
Weak pulse caused by low blood pressure
Signs of Overdose on Stimulants
Stimulants are any drugs that cause alertness and energy to heighten. Stimulants may be legal or illegal.
Signs of overdose on stimulants include:
Disorientation and confusion
Agitation caused by anxiety
Chest and head pain
Tremors, seizures and jerking limbs
Loss of consciousness
Elevated body temperatures
Signs of Alcohol Overdose
Alcohol is among the top abused drugs. Alcohol poisoning causes a high number of deaths especially when taken with suppressants.
Some of the signs of alcohol poisoning are:
Loss of coordination and consciousness
Low temperatures of the body
Alcohol poisoning can cause a person to fall into a coma or die.
Public Training on CPR for Overdose Cases
There is an ongoing drug crisis around the world that has prompted training to be encouraged everywhere.
The people most encouraged to train on the care of overdose victims are:
Those around people who take prescription drugs that contain opioids
First responders to emergency calls
The medical staff of narcotic rehabilitation centers
Organizations in high-risk areas for opioid abuse
First Aid for Overdose Victims
The first step you need to take is to call the emergency service and ask for assistance.
Stay safe as you do the following:
Check the breathing and heart rate of the patient
Try getting a response from the person to check their alertness and keep them awake and
If the person gets agitated, ask for the police to help
If they happen to be unconscious, turn them on their side to avoid them choking on their
Find out the drug they used if possible and have it on hand for when the emergency
Expose the skin or cover them up depending on their temperature.
CPR is crucial in case the person stops breathing entirely.
When dealing with a case of overdose:
Do not induce vomiting
Do not leave the person alone unless extremely necessary
Do not argue with the person who has overdosed as their judgment is impaired
Do not feed the person
Do not let the person pass out. Try keeping them engaged
Treatment of Drug Abuse
Medical providers normally find out the kind of drug that was taken and whether any internal organs were affected.
As soon as they figure out the type of drug it is they can start up on
This is by:
Administering an antidote
Activated charcoal is put into the system to prevent the drugs from getting into the
system and a cathartic to remove it from the system
Use of an artificial respirator if the patient is in respiratory distress
Sedatives to calm aggressive patients
Serious symptoms are managed medically
Prevent drug overdose by:
Keeping the medicine away from children.
Monitor the drug intake for people with mental health issues like depression
Inform your doctor of medication you are taking whenever you get a new prescription
Do not take more doses of medicine if the current one is not working
Seek help if you feel your loved one is getting addicted